Alert archive / California / Wind Advisories in 2020

Wind Advisory 34, NWS Las Vegas, NV

December 17, 2020San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Dec 17, 2020, 2:50 AM PST for San Bernardino County, California. It took effect at Dec 17, 2020, 12:00 PM PST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 17, 2020, 2:50 AM PST (10:50 UTC)
In effect from
Dec 17, 2020, 12:00 PM PST
Expired
Dec 17, 2020, 6:00 PM PST
In force
6 hr
Issued by
NWS Las Vegas, NV

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 10.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2020-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2020-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2509 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

528 
WWUS75 KVEF 171050
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
250 AM PST Thu Dec 17 2020

CAZ523-172000-
/O.NEW.KVEF.WI.Y.0034.201217T2000Z-201218T0200Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
250 AM PST Thu Dec 17 2020

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM PST THIS
EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Western Mojave Desert.

* WHEN...From noon today to 6 PM PST this evening.

* IMPACTS...Strong crosswinds will produce hazardous driving 
  conditions for high profile vehicles on Highway 395 in western 
  San Bernardino County and north-south sections of roads around 
  Barstow. Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
2 follow-up statements
223 
WWUS75 KVEF 171931
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1131 AM PST Thu Dec 17 2020

CAZ523-180200-
/O.CON.KVEF.WI.Y.0034.201217T2000Z-201218T0200Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
1131 AM PST Thu Dec 17 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Western Mojave Desert.

* WHEN...From noon today to 6 PM PST this evening.

* IMPACTS...Strong crosswinds will produce hazardous driving 
  conditions for high profile vehicles on Highway 395 in western 
  San Bernardino County and north-south sections of roads around 
  Barstow. Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Morgan

For more information from the National Weather Service visit
https://weather.gov/lasvegas
861 
WWUS75 KVEF 180149
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
549 PM PST Thu Dec 17 2020

CAZ523-180300-
/O.EXP.KVEF.WI.Y.0034.000000T0000Z-201218T0200Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
549 PM PST Thu Dec 17 2020

...WIND ADVISORY WILL EXPIRE AT 6 PM PST THIS EVENING...

Winds have peaked and stronger gusts will become increasingly
isolated. Impacts should quickly subside over the next hour.

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Dec 17, 2:45 AM PST, 5 minutes earlier.

Area forecast discussion, Dec 17, 2:45 AM PST, 5 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
245 AM PST Thu Dec 17 2020

.SYNOPSIS...A low pressure system dropping down from the Pacific
Northwest will bring scattered showers across much of the region
today and this evening along with strong winds for the western
Mojave Desert. The system will move away to the east tonight
followed by north breezes Friday then a ridge of high pressure
develops this weekend bringing dry and tranquil conditions.
&&

.SHORT TERM...Today through Friday.

An active weather day is in store for much of our region today into
early this evening. Though impacts should be minor, chances for
precipitation have been expanded over southern Nevada late this
afternoon and evening leading to the possibility of some measurable
rain in the Las Vegas Valley. A strong low pressure system which has
been expected to quickly move across northern and central Nevada
into Utah now appears likely to dig farther south and brush southern
Nevada this afternoon and early evening with enough moisture and
dynamic forcing to produce scattered light showers and likely an
inch or two of snow in Kyle and Lee Canyons in the Spring Mountains.

Satellite loops showed the tail end of a Pacific moisture plume
moving across central California into the southern Sierra early this
morning in the base of the system and this will push across southern
Nevada by 18Z but should mainly be dense clouds with some virga over
the deserts. The core of the system then digs down this afternoon
with sufficient moisture and will generate showers as the associated
cold front sweeps down across Inyo, Esmeralda and Nye counties late
morning through early afternoon before spreading over Lincoln and
Clark and nearby sections of eastern San Bernardino and northwest
Mohave counties late afternoon through early evening. The main
window for precip chances around Las Vegas should be 3-7PM PST. It
is worth noting that going strictly with the NBM solution would
result in less than a 10 percent chance of precipitation for Las
Vegas and no mentionable weather in the forecast. However,
incorporating the HREF and convective-allowing models increases the
chances to 20-30 percent for Las Vegas, and 60-70 percent in the
mountains. It seems this is more reasonable given the overall setup
and PoP grids were adjusted upward accordingly. The system will pull
away to the east this evening and overnight with precip quickly
decreasing from west to east and leaving brisk north winds behind it
late tonight and Friday...especially down the Colorado River Valley.

West winds will also be fairly strong across northwest San
Bernardino County this afternoon with gusts of 40-45 mph between
Barstow and Trona. A Wind Advisory is in effect from noon until 6 PM
PST today for this area.

.LONG TERM...Saturday through next Wednesday.

Ridging will push into the region for the weekend, pushing the still
active storm track north of the CWA. As systems skip around the
northern periphery of the ridge, some morning/afternoon breezes
could get kicked up from time to time along with batches of high
clouds.

For early to mid-week next week, model spread becomes very high,
with so much spread that even ensemble cluster analysis paints a
fuzzy picture, but we can coax out some details/scenarios. Most
everything points to the pattern shifting to a high amplitude
pattern with a high-amplitude ridge forming somewhere around the
eastern Pacific - whether that is into alaska or along the western
US coast. A further west ridge nosing up all the way through Alaska
would favor a cascade of energy down the west coast - solutions both
the operational GFS - and to a greater extent, the parallel
GFS/version 16 favor. This would result in a sharp cooldown with
arctic air for the holiday. A fair number of the GEFS ensembles also
buy into this as a possibility. The ECMWF deterministic and most of
the ensemble seem less inclined and generally keep the ridge right
along the west coast, which would result in quiet weather with a
continued moderation in temperatures.
&&

.AVIATION...For McCarran...Variable winds less than 8kts will
continue through the morning into the early afternoon. Southwest
winds are expected to increase after 21Z, with gusts up to 20-25kts
likely. After a brief lull this evening, winds will back northwest
and increase again tonight with a cold frontal passage. Moderate
confidence in the timing of the wind shift, with the front moving
through 03Z-09Z. Gusts to around 20kts likely with the northwest
winds, which will likely linger through Friday morning.

There is a chance for showers around the terminals this afternoon
into early tonight, however confidence is too low to be very
specific at this time unfortunately. Showers may start as early as
21Z, though current thinking is that best precipitation activity
will be ahead of an approaching cold front this evening. Rain may
fall at the airport, though it should be light and wont last long.
Mid to low level clouds will increase after 21Z as well, with SCT
5kft-8kft through Friday morning, and BKN cigs possible if
precipitation makes it into the valley.

For the rest of southern Nevada, northwest Arizona and southeast
California...Breezy winds are expected today across much of the
region west of the Colorado River Valley as a cold front slides
through the region. BIH will likely see north to northwest winds
through the TAF period, with gusts starting this afternoon around
21Z as the front moves through. Ahead of the front, BIH could see
scattered showers near the area, with low confidence that showers
will be develop this morning then continue to around noon. Lower
clouds will be possible with the front, with cigs down to 3kft-5kft
possible at times in BIH. Further south and east, anticipating
increasing west to southwest winds this afternoon across southern
California into southern Nevada, with the strongest winds around DAG
where 35kt-40kt gusts are possible. A few showers are possible
through southern Nevada today into this evening, but they will be
isolated and clouds should remain above 5000ft. Continued winds are
expected overnight, though they should taper off compared to this
afternoon and may drop gusts by later tonight and Friday morning.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Adair
LONG TERM...Steele
AVIATION...Nickerson

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.